Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Allergies

Immunotherapy after anaphylaxis?

11/03/2008

Question:

I am a 43 year old woman with severe, multiple allergies which now occur year-round. Prior to beginning immunotherapy, I was taking Zyrtec, Singulair, a nasal steroid, and using Protopic (for redness under my eyes) with little relief. On my allergist’s and internist’s advice, I began allergy shots in July of 2006. After about 1.5 years, I experienced a significant reduction in symptoms. After achieving maintenance, I missed one round of (my usual three) shots. My allergist decreased the dose to .8, at which time I experienced hives & wheezing, which were effectively treated with epinephrine, Eopenex, and Benadryl.

On my next visit (October 7 of this year), my doctor further reduced the dose to .5. At that time, I experienced a near-fatal anaphylactic reaction in the allergist`s office, for which an ambulance was called. Understandably, my allergist is no longer willing to continue immunotherapy. I am beginning to re-experience the allergies that initially drove me to seek immunotherapy, with the addition of mild asthma symptoms. My doctor has added a prophylactic inhaler to my regimen of medications, however, I know that I will be miserable again when no longer under the positive effects of the immunotherapy.

Can you give me any suggestions about an allergist near my area (West Michigan) who might be able to provide a second opinion about my treatment? Thank you for any help you can give me!

Answer:

I would suggest you visit the American Academy of Allergy, Asthma and Immunology website (http://www.aaaai.org/) or the American College of Allergy Asthma and Immunology website (http://www.acaai.org/) for a listing of allergists in your area. I would also suggest you sit down with your current allergist and find out his/her reasons for stopping the therapy and whether there are options to continue at a lower dose or other medical options, such as concurrent Xolair (omalizumab) which is a treatment for asthma and can also decrease allergic reactions.

For more information:

Go to the Allergies health topic, where you can:

Response by:

David  Hauswirth, MD David Hauswirth, MD
Clinical Assistant Professor
Pulmonary, Allergy, Crtitical Care & Sleep
Pediatrics
College of Medicine
The Ohio State University